Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Gilberts syndrome with pain in the left side of the abdomen - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Very Good Posted in: Liver and Gall Bladder
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2248 Questions
User :   I was diagnosed with Gilbert's Syndrome about five years ago. I suffer from extreme pain in my side which my doctor said (and verified with ultrasounds) that it is caused by an enlarged spleen, but that is all he ever told me. It hurts so bad on occasions, such as today, where I must lay down for almost the remainder of the day. What can I do?
Doctor :   Hi
User :   Hello
Doctor :  
you have pain in the left side of the abdomen?
User :   Yes. It is in the left side of my abdomen, towards the bottom of my ribcage to the upper part of my hip bone.
Doctor :  
Doctor :  
have you tried with the pain relief medications?
User :   I try not to take too much advil or tylenol because my doctor said that it is bad on my liver? I take it on occasion, but I do not feel that it helps my side pain much.
Doctor :   what did your doctor suggest to do when you have the pain in the abdomen?
User :   He never told me anything. I had to go to an oncologist to even figure out that I had gilbert's syndrome. Nobody has ever told me anything to do because they said that it is not anything to be concerned about. That is why I am here asking, I feel that the pain isn't normal to experience
Doctor :  
almost 70 % of the people who have gilberts syndrome do experience abdominal pain and or discomfort
Doctor :   there is no specific reason for it
Doctor :   may i know what is your bilurubin levels at present?
User :   I have not had any blood drawn recently, so I am not too sure what it is right now. Years ago, my doctor had told me that it was very high. My eyes often get a yellowish tinge to them anytime I am sick.
Doctor :   ok
Doctor :  
now do you have yellow ting of the eyes or yellow coloration of the urine?
User :   The corners of my eyes are light yellow, and my urine yellow at least 80% of the time.
Doctor :  
Doctor :   gilberts syndrome is a hereditary condition and it is so mild that it does not require any treatment most of the time
Doctor :  
only at the time of stess or exertion the levels of the biluribin may go hight and at time it may or may not require treatment with barbutirates
Doctor :  
the pain in the abdomen which is observed in among 70 % of the people do not have any cause
Doctor :  
it is considered now that the stress and anxiety is responsible for the pain abdomen in people who have gilberts syndrome
User :   Okay... I also read that with gilbert's syndrome, people have a lack of the UGT1A1 enzyme and it puts women at a higher risk for breast cancer. Is that true?
Doctor :   no it is not true
User :   Okay, that is a relief! Thanks
Doctor :   in fact it has some beneficiary effect on cardiovascular disease
Doctor :   the incidence of heart attack is very much less in the gilberts patients and it is due to the absence of the UGT1A1
Doctor :   and there is no relation of UGT1A1 with the breast cancer
User :   Okay. Thanks.
User :   So there is not much I can do about my side?
Doctor :   the pain in the side is due to stress and anxiety
Doctor :   you can try with the mortin 200mg ( ibuprofen) one tab after food
User :   okay
Doctor :   reduction of stress levels will definitely make the pain disappear
User :   okay. thank you
Doctor :  
is there anything else i can help you with?

Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor